Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Jun 4, 2019, 3:15 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2019, 3:15 AM CDT (08:15 UTC)
- Expired
- Jun 4, 2019, 7:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 6:07 AM CDT | FLASH FLOOD | 2 Wsw Del Rio, TX | VAL VERDE SHERIFFS OFFICE REPORTING CLOSURE OF THE INTERSECTION OF INDUSTRIAL STREET AND CIENEGAS ROAD DUE TO FLOODING. |
| Jun 4, 6:12 AM CDT | FLASH FLOOD | 12 Ne Carta Valley, TX | HIGHWAY 377 IS CLOSED ABOUT 25 MILES OUTSIDE OF ROCKSPRINGS DUE TO FLASH FLOODING. |
| Jun 4, 7:10 AM CDT | FLASH FLOOD | Del Rio, TX | NUMEROUS REPORTS OF FLOODED LOW WATER CROSSINGS IN AND AROUND DEL RIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 172 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
631
WGUS54 KEWX 040815
FFWEWX
TXC137-271-465-041245-
/O.NEW.KEWX.FF.W.0018.190604T0815Z-190604T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
315 AM CDT Tue Jun 4 2019
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Western Kinney County in south central Texas...
Western Edwards County in south central Texas...
Eastern Val Verde County in south central Texas...
* Until 745 AM CDT.
* At 314 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen, with highest amounts noted near Laughlin AFB.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Del Rio, Rocksprings, Comstock, Loma Alta, Lake View, most of the
Amistad Recreation Areas, and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3029 10091 3029 10053 3001 10016 2909 10067
2918 10078 2920 10077 2926 10081 2928 10087
2931 10089 2935 10097 2942 10104 2946 10106
2947 10110 2960 10125 2963 10125
$$
MO1 follow-up statement
181
WGUS74 KEWX 041029
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
529 AM CDT Tue Jun 4 2019
TXC137-271-465-041245-
/O.CON.KEWX.FF.W.0018.000000T0000Z-190604T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney TX-Edwards TX-Val Verde TX-
529 AM CDT Tue Jun 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
WESTERN KINNEY...WESTERN EDWARDS AND EASTERN VAL VERDE COUNTIES...
At 524 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area, covering eastern Val Verde County,
Western Edwards County, and Western Kinney County. Up to 3.5 inches
of rain have already fallen. Flash flooding is likely occurring
across part of the warning area, with heaviest rainfall indicated to
have fallen from near Laughlin AFB to 8 miles southwest of Kickapoo
Cavern State Park.
Some locations that will experience flooding include...
Del Rio, Rocksprings, Comstock, Loma Alta, Lake View, most of the
Amistad Recreation Area, and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3029 10091 3029 10053 3001 10016 2909 10067
2918 10078 2920 10077 2926 10081 2928 10087
2931 10089 2935 10097 2942 10104 2946 10106
2947 10110 2960 10125 2963 10125
$$
MOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:18 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 4, 1:18 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 118 AM CDT Tue Jun 4 2019 .AVIATION... /06Z TAFS/ Pwat values are pushing above 2.0 up the Rio Grande Valley as a disorganized tropical distubance over the Wrn Gulf has moisture being pulled into the conveyor belt ahead of an upper low digging into the SWrn US. Nocturnal LLJ winds are thus generating numerous showers and storms around DRT, and this may continue for several hours. As heavier cells converge on the vcnty, will throw in some updates for occasional gusty winds to 20 knots and vsbys around 2 miles or less. CAMs models are performing poorly with this convection as a whole, but the TX Tech WRF initializes well and will be the followed model for convective concepts throughout the TAF periods. Low cigs will continue to follow a mix of persistence and climatological applications of tropical air, and thus are not to be trusted for much more than a few hours at a time. In other words, the rain areas are likely to dictate the low cloud trends. Most of the higher res models lower the rainfall activity around DRT after daybreak and rekindle convection in the late afternoon. Along I-35 mimimal activity is expected this morning, but a surge of 2.0 or higher Pwat values after 18Z should generate prevailing showers and a few thunderstorms by 22Z or perhaps a couple hours earlier. Based on the TX Tech WRF, the influx of moisture lures the convective clusters impacting DRT in the morning eastward with prevailing SHRA/TSRA to impact the I-35 terminals in the 22Z-03Z timeframe. This does not have much support from other CAMs solutions, so will shy away from prevailing showers until future solutions converge on a mesoscale trend. && .PREV DISCUSSION... /ISSUED 615 PM CDT Mon Jun 3 2019/ AVIATION... Ongoing shower/convective activity for our far western counties is expected to linger for the next few hours. Have VCSH in for DRT for this reason. Just like the previous two evenings, a round of convection is expected to fire over the Mexican Mountains and track east giving DRT a chance at some thunder late this evening and overnight. This activity is not anticipated to impact I-35 sites. All sites will drop to MVFR tonight with SAT and SSF having a chance for brief IFR conditions. Late morning and afternoon mixing will lift all sites back into VFR tomorrow. Rain chances increase for Tuesday and thunderstorms are in for AUS and SAT at the end of the period. Will need to monitor later model runs to see if this timing needs to be altered. PREV DISCUSSION... /ISSUED 250 PM CDT Mon Jun 3 2019/ SHORT TERM (Tonight through Tuesday night)... Isolated convection through the remainder of the afternoon and early evening will be confined across southeast counties along the sea-breeze as well as near the Rio Grande, closer to low level theta-e ridge axis. Late this evening and overnight the focus shifts to upstream convection. Hi resolution models are again showing a complex of storms developing through the Big Bend and northern Mexico this evening, and moving east into the Rio Grande and southern Edwards Plataea overnight. While deep layer shear is marginal this far east, CAPE and DCAPE values will support a few strong to near severe storms across Val Verde county, with straight-line winds the primary threat. This complex is forecast to weaken Tuesday morning. Attention then shifts to tropical moisture and the broad area of low pressure currently over the Bay of Campeche. There continues to be disagreement in the models with the potential development of this system. Currently NHC gives the system a medium (60%) chance for development into a tropical cyclone over the next day or two, before reaching northeast Mexico. The GFS and ECMWF continue to advertise a broad low moving northwest tonight and Tuesday, then opening in advance of the trough approaching from the west. An opening system like this may allow for a deeper tropical tap of moisture into eastern areas of the CWA late Tuesday through Wednesday. However, should the system strengthen into a tropical cyclone then deeper moisture could be consolidated into and to the east of the center. This would keep heavier rainfall east of the CWA, near the Middle and Upper Texas coasts, and a shaper rainfall gradient on the western side over the EWX CWA. Given the uncertainty this is a lower confidence rain forecast and could likely change depending on the exact evolution of the system. For now the forecast package reflects an open system, with the leading edge of tropical moisture arriving into southeastern areas of the CWA Tuesday afternoon and night, where scattered showers and a few thunderstorms possible. Farther west, another upstream complex of storms is possible across western areas of the CWA late Tuesday night. LONG TERM (Wednesday through Monday)... As mentioned above, forecast rainfall amounts and PoPs for Wednesday are highly conditional on the eventual evolution of the tropical system. For now, the forecast package reflects a blend of the GFS and ECMWF, with deeper tap of tropical moisture spreading through the eastern CWA Wednesday in advance of the upper level trough approaching from the west. Precipitable water values are progged to be near 2" along the I-35 corridor and near or in excess of 2.25" closer to the U.S. 77 corridor. Likely PoPs are indicated across the Hill Country and I-35 corridor for Wednesday, with categorical PoPs and a mention of locally heavy rainfall east of I-35 and I-37. Between 1-3" are currently forecast where the categorical PoPs are shown. Again, these amounts could likely evolve over the next day. As the upper level trough and closed low advances east into West Texas Wednesday night and Oklahoma on Thursday the deeper tropical moisture tap gets shunted east of the CWA. Rain chances look to come to and end by Friday. An upper level ridge is then forecast to build over the region Friday through the weekend. Model guidance has been trending warmer with temperatures during this time. High temps Saturday and Sunday are forecast to be into the mid and upper 90s across the Hill Country and along and east of I-35 and I-37, while 100-104 is forecast across the southwest CWA. Forecast heat index values of 105-110 are forecast for many areas, outside of the Hill Country, both days. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 85 72 91 73 / 50 70 40 20 20 Austin Bergstrom Intl Airport 73 85 72 91 72 / 50 70 40 20 20 New Braunfels Muni Airport 73 85 72 91 72 / 50 70 40 20 20 Burnet Muni Airport 71 84 71 90 71 / 40 70 40 20 20 Del Rio Intl Airport 72 91 73 95 74 / 60 30 20 0 10 Georgetown Muni Airport 72 84 72 90 72 / 50 70 40 20 20 Hondo Muni Airport 73 88 72 95 72 / 40 50 30 10 20 San Marcos Muni Airport 73 85 72 92 73 / 50 70 40 20 20 La Grange - Fayette Regional 75 86 74 91 75 / 60 80 50 40 20 San Antonio Intl Airport 73 86 73 93 73 / 50 70 30 20 20 Stinson Muni Airport 74 87 74 93 74 / 50 70 30 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Oaks Short-Term/Long-Term...Hampshire
Hazardous weather outlook, Jun 3, 3:09 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 309 PM CDT Mon Jun 3 2019 TXZ171>173-183>194-202>209-217>225-228-042015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 309 PM CDT Mon Jun 3 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered strong thunderstorms are possible across Val Verde county tonight. The primary threat will be for locally heavy downpours, with a few storms capable of producing small hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tropical moisture is forecast to work into portions of South Central Texas late Tuesday through Wednesday night, bringing an increased chance for showers and thunderstorms. Some pockets of locally heavy rainfall will be possible east of I-35 and I-37, where 1-3 inches of rainfall is forecast. Hot and humid conditions are expected over the area Friday through Sunday. Heat indices are forecast to reach 105 to 110 degrees across many areas Saturday and Sunday, with slightly lower values expected over the Hill Country. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 4, 1:46 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
146 AM CDT Tue Jun 4 2019
TXZ183-040730-
Val Verde TX-
146 AM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 230 AM CDT...
At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cienegas Terrace, or near Del Rio, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall of 1 to 3 inches per hour is expected from this
storm, which could lead to localized flooding through 230 am CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2986 10108 2963 10070 2936 10071 2934 10071
2932 10075 2928 10074 2924 10076 2928 10087
2931 10089 2933 10094 2935 10095 2936 10100
2944 10106 2946 10106 2948 10116
TIME...MOT...LOC 0644Z 197DEG 18KT 2928 10096
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:46 AM CDT | Special Weather Statement | EWX | Val Verde | 44 min |
| Jun 4, 2:54 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Val Verde | 3 hr |
| Jun 4, 6:26 AM CDT | Tornado Warning | EWX | Kinney | 19 min |
| Jun 4, 7:44 AM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Maverick, Real, Uvalde, Val Verde | 3 hr |
| Jun 4, 8:19 AM CDT | Special Weather Statement | EWX | Real | 26 min |
| Jun 4, 8:51 AM CDT | Areal Flood Advisory | EWX | Uvalde | 114 min |
| Jun 4, 9:37 AM CDT | River Flood Warning | EWX | Kinney, Uvalde | 21 hr |
| Jun 4, 10:29 AM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Real, Uvalde | 3 hr |
| Jun 4, 10:36 AM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| Jun 4, 11:45 AM CDT | River Flood Warning | EWX | Uvalde | 15 hr |
| Jun 4, 11:48 AM CDT | Flash Flood Warning | EWX | Uvalde | 3 hr |
| Jun 4, 11:59 AM CDT | River Flood Warning | EWX | Uvalde | 40 hr |
| Jun 4, 12:01 PM CDT | Tornado Warning | EWX | Uvalde | 14 min |
| Jun 4, 1:30 PM CDT | Flash Flood Warning | EWX | Uvalde | 60 min |
| Jun 4, 1:32 PM CDT | Areal Flood Advisory | EWX | Medina | 3 hr |
| Jun 4, 2:08 PM CDT | Special Weather Statement | EWX | Bexar | 37 min |
| Jun 4, 2:50 PM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Jun 4, 3:31 PM CDT | Flash Flood Watch | EWX | Edwards, Kinney, Val Verde | 15 hr |
| Jun 4, 3:31 PM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Jun 4, 3:48 PM CDT | River Flood Warning | EWX | Val Verde | 17 hr |
| Jun 4, 4:00 PM CDT | Areal Flood Advisory | EWX | Atascosa | 2 hr |
| Jun 4, 4:42 PM CDT | Areal Flood Advisory | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| Jun 4, 4:54 PM CDT | Flash Flood Warning | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| Jun 4, 5:14 PM CDT | River Flood Warning | EWX | Uvalde | 15 hr |
| Jun 4, 5:57 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.